Jump to content

Elevated liver enzymes - question


mary colleen

Recommended Posts

My husband has 4 of 20 WBR session remaining. As can be expected, he is fairly debilitated from the treatments and has the usual symptoms of fatigue, and nausea. We shaved his head today, since his hair remained only in small patches here and there anyway.

About 5 weeks ago he had blood work done and it showed elevations of the AST (55) and ALT (111)liver enzymes. We were told to get them re-checked this week, and did. They are slightly less elevated this time - AST was 48, ALT was 98.

I called the Onc nurse to get the results, and asked if we need to follow up at this point; she replied that we could either get an ultrasound of the liver now, or wait until his August Onc appointment/PET scan and look at it then. I found it difficult to "read" what we are to do. I asked her if liver mets present with these enzymes elevated, and she said that they often do, but she provided no further guidance on what to do.

His bilirubin and alkaline phosphate readings have been normal in each set of bloodwork. Another factor to consider is that he is becoming pretty negative and resistant to the thought of more medical intervention right now - he's kind of angry at his situation, which I understand. I can't determine if he has any liver related symptoms, because he is so sick from radiation anyway. I know that these elevations can result from many things other than mets, but the most common reasons seem to be non-applicable - he doesn't drink alcohol or take any meds right now.

I guess I'm asking if anyone who might have had liver mets (or cared for someone with the same) might have presented with this kind of enzyme elevation?

Please let me know, and thanks very much.

Link to comment
Share on other sites

I know for a fact that David had liver enzymes elevated (they also thought it was liver mets but liver was, and still remains, clear). It has never been found why an inflamation of the liver would be present. We just know it is there and so far it has not had any relevance to his treatment or illness other than the fact that doctors recommend he does not take any form of Tylenol.

Link to comment
Share on other sites

As you indicated, these elevations are common from all sorts of things. Sure, alcohol can be a cause, as can all sorts of medicines (including many chemo drugs). A bad mushroom can do it. It's extremely common for there to be no clear explanation, but we see the numbers go up and come back down.

Think of this: if he's not on any chemo right now, it seems very, very unlikely to me that these tests could be improving over time if it is liver metastases. They don't tend to improve on no therapy against them, so I wouldn't expect the tests to improve if liver metastases were the cause of the elevation. That's not irrefutable evidence, but we don't expect cancer-related problems to improve off of treatment.

-Dr. West

Link to comment
Share on other sites

Thanks to both of you -

Lady Salt, I know that you are struggling yourself right now, so especially appreciate your effort to help:) ...and it does help! I'm following your story.

Bless you both.

Dr. West - I struggle to sign onto your website at times, so directed my question here. I feel very fortunate that you saw it and answered. I can't tell you how appreciated you and your efforts are by so many of us, certainly by me.

Long story short - I am proceeding here until August (PET, etc.) as if we have a stage 2 LC with one brain met, a necessary upcoming recovery from surgery and WBR, and some realistic hope after that. Thank you.

Mary Colleen

Link to comment
Share on other sites

  • 2 weeks later...

Mary Colleen, or anyone else having trouble with OncTalk,

Can you please let me know what difficulties you're having, so I and my tech helpers can help identify and fix the problem? You and anyone else can e-mail me at [email protected].

There's an excellent chance that you're not the only one having a problem. We're trying to make it as easy as possible to make OncTalk easy to use, so if people are unable to sign on, that's a real problem.

-Dr. West

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...